Pennsylvania, 2004

Hail in Pennsylvania, August 11, 2004

August 11, 2004 · NWS CTP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 11, 9:50 AM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 11, 9:50 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1050 AM EDT WED AUG 11 2004

.SHORT TERM (THIS AFTERNOON AND THIS EVENING)...

SFC COLD FRONT RESUMING ITS EASTWARD PUSH TOWARD THE CENTRAL RIDGE
AND VALLEY REGION OF PENN LATE THIS MORNING AS DEEPER BOUNDARY LAYER
MIXING DEVELOPS. STRONG...100 KT UPPER JET MAX WILL MOVE NORTHEAST
ACROSS THE OHIO RIVER VALLEY LATER TODAY...HELPING TO SLOW THE FRONT
AS SFC WIND ACROSS THE LOWER SUSQ VALLEY HOLD THEIR DIRECTION...OR
BACK A BIT TO THE SSE IN THE 5 TO 15 MPH RANGE.

RAISED POPS FOR THE ENTIRE SUSQ VALLEY FOR THIS AFTERNOON INTO THE
50-70% RANGE...WITH WEB BASED QPF GRIDS IN THIS AREA NOW PAINTED
WITH 0.50-1.00 BY 00Z TONIGHT.

SFC BASED LIFTED INDICES DROPPING TO NEAR -7 AND INCREASING SHEAR
INDICATE A RATHER HIGH POTENTIAL FOR SCATTERED SEVERE TSRA OVER THE
SUSQ VALLEY (PARTICULARLY OVER THE LOWER SUSQ VALLEY).

AFTER THIS CURRENT CONVECTIVE EVENT...WELL BE SHIFTING OUR FOCUS
MORE TWD THE POTENTIAL OF WIDESPREAD HEAVY RAIN ACROSS OUR EASTERN
ZONES FROM THE 2 TROPICAL STORMS ROAMING THE GULF AND NW
CARIBBEAN...AS SHORT WAVE ENERGY DIGS SE FROM THE NRN PLAINS AND
AMPLIFIES THE PRESENT UPPER GREAT LAKES TROUGH AND CARRIES THE ABOVE
FEATURES NORTHEAST NEAR THE EAST COAST.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 253 AM EDT WED AUG 11 2004

AVIATION...
WIDE RANGE IN CONDITIONS UNTIL MID MORNING.
AREAS THAT HAD RAIN ON TUE...AND HAVE LIGHT WINDS AT
THE CURRENT TIME...WILL HAVE FOG...SOME DENSE...
WHILE OTHER AREAS THAT KEEP A SLIGHT BREEZE...WILL
LIKELY REMAIN VFR.

MAINLY VFR BY MID TO LATE MORNING...AS SW FLOW
SHOULD HELP MIX OUT MOISTURE AND HAZE. STILL SOME
SHOWERS AND STORMS THIS AFTERNOON/EVENING...THUS A FEW
AREAS WILL SEE IFR/MVFR IN THE HEAVIER STORMS.

VFR EARLY ON TONIGHT...BUT SOME SPOTS WILL HAVE
MVFR AND IFR CONDITIONS LATER TONIGHT...AS WINDS
DIE DOWN LATE.

SHORT TERM (TODAY)...
NEARLY STATIONARY FRONT LOCATED FROM A KBUF-KBFD-KZZV LINE AND WILL
BE THE FOCUS FOR ADDITIONAL SCATTERED CONVECTION...MAINLY THIS
AFTERNOON. STRONG H5 SHORTWAVE AND ITS ASSOCIATED 110+ KT 250 MB JET
STREAK WILL FOCUS MAJORITY OF FORCING FOR UPWARD VERTICAL MOTION
WEST AND NORTH OF OUR FORECAST AREA THIS AFTERNOON INTO TONIGHT. BUT
WITH PROXIMITY OF SFC BOUNDARY...PWS IN EXCESS OF 1.00 AND SFC
CONVERGENCE ON THE PERIPHERY OF THIS DISTURBANCE...WL CARRY
SCATTERED CHANCE POPS EVERYWHERE FOR THIS AFTERNOON AND TONIGHT.
SIMILAR TO YESTERDAY...SOME STORMS MAY HAVE THE POTENTIAL TO PRODUCE
STRONG GUSTY WINDS AND HAIL...ESPECIALLY OVER THE WEST WHERE
VERTICAL WIND SHEAR INCREASES THIS AFTERNOON/EVENING. THIS SHORTWAVE
WILL HELP NUDGE THE FRONT FARTHER EAST...TO A POSITION BISECTING THE
STATE BY TONIGHT.

LONG TERM (TONIGHT THROUGH TUESDAY)...
STRONG SHORTWAVE DIVING INTO THE NORTHERN PLAINS TONIGHT WILL HELP
TO LIFT OUT H5 GLAKS CLOSED TROF.  BUT INSTEAD OF AN OPEN WAVE TO
TAKE ITS PLACE...NEW SOLUTIONS INDICATE A RELOADING OF THE CUTOFF
MAINTAINING THE SOUTHWEST FLOW ALOFT EAST OF THE TROF AXIS...AND
LEAVING US SUSCEPTIBLE TO TWO TROPICAL SYSTEMS CURRENTLY IN THE GULF
OF MEXICO AND CARIBBEAN...T.S. BONNIE AND T.S. CHARLIE (WHICH IS
FORECAST TO BECOME A HURRICANE BEFORE MAKING LANDFALL THIS WEEKEND
IN THE NORTHEAST GULF COAST.

AS PER COORD. WITH SURROUNDING OFFICES...UPPED POPS TO LIKELIES FOR
THU NGT INTO FRI AS BONNIES MOISTURE REACHES THE FORECAST AREA.
WHILE LATEST GFS TRACKS CHARLIE UP THE COAST IN BONNIES
FOOTSTEPS...CURRENT MODEL FORECASTS HAVE CHARLIE FAR ENOUGH AWAY
FROM CENTRAL PA TO PRODUCE A FLOOD THREAT SAT NGT/SUN.  LOWER TO
MIDDLE SUSQ. COULD BE SEVERELY AFFECTED GIVEN A MINOR CHANGE TO THIS
FORECAST TRACK...SO CLOSE ATTENTION SHOULD BE PAID THROUGHOUT THE
WEEK AND THIS WEEKEND ON CHARLIES PROGRESS.

DUE TO DATA PROBLEMS/LATE ARRIVAL OF MODELS THIS MORNING...NO
CHANGES BEYOND SUN TO GOING GRIDS/FORECAST.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

SHORT TERM (UPDATE)...LAMBERT
Hazardous weather outlook, Aug 11, 3:01 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 AM EDT WED AUG 11 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-111754-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
INCLUDING THE CITIES OF...AKRON...ALTOONA...ANNVILLE...ASHLAND...
BEDFORD...BELLEFONTE...BELMONT...BERWICK...BLOOMSBURG...BRADFORD...
BREEZEWOOD...CAMP HILL...CARLISLE...CHAMBERSBURG...CLEARFIELD...
COLONIAL PARK...COLUMBIA...CORNWALL...DALLASTOWN...DANVILLE...
DUBOIS...EAST PETERSBURG...EBENSBURG...ELIM...ELIZABETHTOWN...
ENOLA...EPHRATA...FRACKVILLE...GETTYSBURG...GREENCASTLE...HANOVER...
HARRISBURG...HERSHEY...HOLLIDAYSBURG...HUMMELSTOWN...HUNTINGDON...
JERSEY SHORE...JOHNSONBURG...JOHNSTOWN...KANE...KULPMONT...
LANCASTER...LEBANON...LEMOYNE...LEOLA...LEWISBURG...LEWISTOWN...
LINGLESTOWN...LITITZ...LOCK HAVEN...LOWER ALLEN...MAHANOY CITY...
MANHEIM...MANSFIELD...MECHANICSBURG...MIDDLETOWN...MIFFLINBURG...
MILLERSVILLE...MILTON...MINERSVILLE...MONTOURSVILLE...MOUNT CARMEL...
MOUNT JOY...MYERSTOWN...NANTY-GLO...NEW CUMBERLAND...NEW HOLLAND...
NORTHUMBERLAND...PALMYRA...PARKVILLE...PORTAGE...POTTSVILLE...
PROGRESS...RED LION...RIDGWAY...SCHUYLKILL HAVEN...SELINSGROVE...
SHAMOKIN...SHENANDOAH...SHIPPENSBURG...SOMERSET...SPRY...ST. CLAIR...
ST. MARYS...STATE COLLEGE...STEELTON...SUNBURY...TAMAQUA...
THREE MILE ISLAND...TYRONE...WARREN...WAYNESBORO...WEIGELSTOWN...
WELLSBORO...WESTMONT...WILLIAMSPORT...WILLOW STREET...
WINDBER AND YORK
401 AM EDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND
EASTERN PORTIONS OF CENTRAL PENNSYLVANIA TODAY...EAST OF A SLOW
MOVING COLD FRONT PUSHING INTO WESTERN SECTIONS OF THE STATE.

.DAY ONE...TODAY:

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:
TROPICAL STORMS BONNIE AND CHARLIE HAVE THE POTENTIAL TO AFFECT
PORTIONS OF THE AREA IN THE COMING SEVERAL DAYS.  TROPICAL STORM
BONNIE...CURRENTLY OVER THE GULF OF MEXICO...IS EXPECTED TO
LIFT NORTHWARD ALONG THE MID ATLANTIC COAST THURSDAY NIGHT AND
FRIDAY. LOCALLY HEAVY RAIN CAN BE EXPECTED ALONG AND NEAR ITS PATH...
PERHAPS REACHING INTO CENTRAL AND EASTERN PORTIONS OF CENTRAL
PENNSYLVANIA LATE THURSDAY NIGHT INTO FRIDAY. TROPICAL STORM
CHARLIE...CURRENTLY OVER THE WESTERN CARRIBBEAN...IS EXPECTED TO
REACH THE FLORIDA GULF COAST ON SATURDAY...MOVING NORTHWARD TO THE
MID ATLANTIC COAST SATURDAY AFTERNOON. AGAIN...A LOCALLY HEAVY RAIN
THREAT WOULD EXIST ALONG AND NEAR CHARLIES PATH SATURDAY AFTERNOON
AND NIGHT.

In the hours before

Special weather statement, Aug 11, 11:14 AM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1214 PM EDT WED AUG 11 2004

PAZ027-028-036-037-041-042-046-049>053-056>059-063>066-112354-
ADAMS PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-JUNIATA PA-
LANCASTER PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN LYCOMING PA-
NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-SNYDER PA-
SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-YORK PA-
1214 PM EDT WED AUG 11 2004

...SEVERE WEATHER OUTLOOK...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER THE SUSQUEHANNA VALLEY OF PENNSYLVANIA.

A SLOW MOVING COLD FRONT MOVING THROUGH WESTERN PENNSYLVANIA WILL
AGAIN BECOME THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT.  SOME
STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING WITH STRONG AND
POTENTIALLY DAMAGING WIND GUSTS AND HAIL POSSIBLE. BRIEF HEAVY
RAINFALL WITH LOCAL PONDING OF WATER ON ROADWAYS CAN BE EXPECTED AS
WELL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Aug 11, 12:07 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
107 PM EDT WED AUG 11 2004

PAZ028-036-041-042-046-049>053-056>059-063>066-120000-
ADAMS PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-JUNIATA
PA-LANCASTER PA-LEBANON PA-MONTOUR PA-NORTHERN LYCOMING
PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN
LYCOMING PA-SULLIVAN PA-UNION PA-YORK PA-
107 PM EDT WED AUG 11 2004

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT
THIS EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

ADAMS...COLUMBIA...CUMBERLAND...DAUPHIN...FRANKLIN...JUNIATA...
LANCASTER...LEBANON...LYCOMING...MONTOUR...NORTHUMBERLAND...PERRY...
SCHUYLKILL...SNYDER...SULLIVAN...UNION AND YORK.

A SLOW MOVING COLD FRONT WILL INTERACT WITH A WARM AND HUMID AIRMASS
ACROSS THE SUSQUEHANNA VALLEY...BRINGING THE CHANCE FOR SCATTERED
SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING.

LOCALLY HEAVY RAIN COULD LEAD TO SOME FLOODING PROBLEMS SHOULD
SEVERAL THUNDERSTORMS AFFECT A SPECIFIC LOCATION WITHIN A FEW HOUR
PERIOD.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. LARGE HAIL
OF THREE QUARTERS OF AN INCH OR MORE...AND WIND GUSTS OVER 58 MPH ARE
POSSIBLE. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.ERH.NOAA.GOV/CTP
Special weather statement, Aug 11, 1:17 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
217 PM EDT WED AUG 11 2004

PAZ066-111915-
LANCASTER-
217 PM EDT WED AUG 11 2004

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN AND
EASTERN LANCASTER COUNTY THROUGH 315 PM...

AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF WILLOW STREET...MOVING NORTHEAST
AT 15 MPH. THE THUNDERSTORM WILL BE NEAR QUARRYVILLE AROUND 230 PM...
GAP AROUND 300 PM AND CHRISTIANA AROUND 305 PM.

VERY HEAVY RAIN WILL FALL FOR UP TO 15 MINUTES...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT AN INCREASE IN THE RATE OF CLOUD TO GROUND LIGHTNING FROM
THIS STORM AS IT MOVES OVER...AND TO THE EAST OF QUARRYVILLE. DO NOT
SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING
THREATENS.

LAMBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lancaster

When
August 11, 1:45 PM EST
Where
Lancaster County, Quarryville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.900, -76.167

Thunderstorms produced quarter size hail /1.00 inch/ in Quarryville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421033.